• All threads and posts regarding Coronavirus COVID-19 can now be found in our new area specifically for Coronavirus COVID-19 discussion.

    You can directly access this area >here<.

Medication worries

abijac

Registered User
Jul 12, 2014
15
Since going into care home before xmas Dads has deteriorated quite badly.His mobility is quite poor and he doesn't even seem to register when I'm visiting. When he went into respite as mum was taken to hospital he didn't want to be there and would constantly wander to the door and be verbally abusive although not violent. He was moved because of this to an enhanced unit. The staff seem very caring but I only found out after a few weeks that they were giving him medication twice a day. He has gone from being able to recognise us to sitting either mumbling or sleeping with the occasional chat. The staff were concerned about deterioration and have contacted the GP and navigo as they thought the medication might be too much but when I arrived to see him (I live a long way away so only visit every few weeks) they said he had improved slightly and the GP wasn't too concerned.
I really don't know how to approach this as I think they believe if his medication is reduced he will become abusive but are they just turning him into a zombie to mask his behaviour. Is he better off being unaware of his surroundings so hes not upset about it? When he first arrived the staff said he settled in well and never wandered to the door so I'm not sure why he is so medicated.
 

marionq

Registered User
Apr 24, 2013
6,099
Scotland
Getting the balance right between risky behaviour and over medication to calm down is often problematic. Personally I prefer John to be slightly sedated than wandering out the door and getting lost. He doesn't enjoy strangers bringing him back either so limiting his wandering makes sense.
 

Emily M

Registered User
Jan 20, 2015
178
Since going into care home before xmas Dads has deteriorated quite badly.His mobility is quite poor and he doesn't even seem to register when I'm visiting. When he went into respite as mum was taken to hospital he didn't want to be there and would constantly wander to the door and be verbally abusive although not violent. He was moved because of this to an enhanced unit. The staff seem very caring but I only found out after a few weeks that they were giving him medication twice a day. He has gone from being able to recognise us to sitting either mumbling or sleeping with the occasional chat. The staff were concerned about deterioration and have contacted the GP and navigo as they thought the medication might be too much but when I arrived to see him (I live a long way away so only visit every few weeks) they said he had improved slightly and the GP wasn't too concerned.
I really don't know how to approach this as I think they believe if his medication is reduced he will become abusive but are they just turning him into a zombie to mask his behaviour. Is he better off being unaware of his surroundings so hes not upset about it? When he first arrived the staff said he settled in well and never wandered to the door so I'm not sure why he is so medicated.

abijac
How I empathise with what you say. What medication is he on? My mum is on Risperidone which is an anti-psychotic drug. She was prescribed it because of aggression and agitation and her husband was finding it difficult to cope with this. It has calmed her down but I have noticed a marked change in her behaviour since she has been on it and zombie is the word that I would use. Her memory seems to have deteriorated and she is very confused at who members of the family are. As she is not so active she now has become much frailer.

On "Taking Point" I was told that it is preferred that patients only stay on Risperidone (if that is what he is on) for a short time, but also that they can return to the aggressive behaviour when the dose if reduced or stopped.

I am sorry to say that it is the matter of choosing between the lesser of the evils. One thing I would say is do you think your father is happier now, albeit in this subdued state and was he more unhappy before being given this medicine? It may not be an easy thing to answer.

I also empathise with you living a long distance away as I am "in the same boat." You probably feel because of this you have less control over things. You have to accept this but you should be able to discuss your concerns with the home and ask if his dose is too high. Why not ask for a senior member of staff to discuss your concerns on the telephone or possibly ask for a meeting to discuss things in more detail next time you visit.

I am afraid this doesn't give an instant answer, but you are not alone with these concerns.

Wishing you all the best. EM